Alert archive / North Carolina / River Flood Warnings in 2020
River Flood Warning 40, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this river flood warning at Feb 7, 2020, 10:32 AM EST for Greene County, Lenoir County, Pitt County, North Carolina. It took effect at Feb 8, 2020, 7:00 AM EST. It was in force for 8 days.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2020, 10:32 AM EST (15:32 UTC)
- In effect from
- Feb 8, 2020, 7:00 AM EST
- Expired
- Feb 16, 2020, 8:53 AM EST
- In force
- 8 days
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, NC, Lenoir County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Contentnea Creek at Hookerton (HOKN7). The gauge peaked at 15.18 ft at Feb 11, 2020, 10:00 PM EST.
- Action stage
- 12 ft
- Minor stage
- 13 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02091500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at Feb 7, 9:39 AM EST, 53 minutes earlier.
Area forecast discussion, Feb 7, 9:39 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
939 AM EST Fri Feb 7 2020
.SYNOPSIS...
A strong cold front will exit the area this morning. High pressure
will have a brief stint today before a weak shortwave passes through
late Saturday. High pressure will rebuild into the area for early
next week before more unsettled weather possible by Tuesday.
&&
.NEAR TERM /TODAY/...
As of 940 AM Fri...No significant changes needed to previous
forecast. Isolated showers pushing through the eastern Albemarle
Sound area this morning. Deepening low pressure moving through
the Mid Atlantic states, and strong high pressure building in
from the west will create very tight pres gradient today. In
tandem with deep mixing to 5-7k ft, momentum transfer of strong
winds aloft will be very efficient to the sfc, and winds gusts
45-50 mph will be common esp this morning through early
afternoon, before diminishing towards sunset. Wind adv for
entire FA still on track today. Highs still mild though atms
much drier than yesterday with mo sunny skies expected. Highs in
the low/mid 60s area wide.
&&
.SHORT TERM /TONIGHT/...
As of 345 AM Fri...High pressure continuing to build towards
the region tonight. Gusty winds will diminish rapidly this
evening, and become light 5-10 mph by late evening. Low temps
drop to near climo finally, in the low 30s interior to 35-40
near the coast.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 345 AM Fri...
Saturday/Saturday night...the weekend will start off noticeably
cooler with 850 temps below zero, which will keep highs in the
upper 40s to around 50. While this is only slightly below climo
for early February, this will feel dramatic given our warm week.
Late in the day a disturbance will move along the VA/NC border
with an increase in clouds expected. We may see a few light
showers Saturday night as this disturbance moves to our north
but not much else. With the cloud cover lows won't cool much, or
generally around 40.
Sunday/Monday...High pressure will move overhead Sunday and off the
coast Monday. This will keep this period dry and with winds
shifting into the southwest again by Monday, temps will moderate
quickly. Highs Sunday well into the 50s will climb back into the
lower 70s Monday, a good 15 degrees above normal for mid February.
Clouds may increase a bit later Monday ahead of our next cold front.
Tuesday through Thursday...We will remain warm through mid week with
temps in the 60s but it will come with the price of being unsettled.
The front mentioned above will move into the area Monday night into
Tuesday with a good chance for rain. With the upper level flow
being parallel to the surface front, the front will take awhile to
completely move through the area. This may keep chances for showers
in Tuesday night into Wednesday, albeit on the low side. By Thursday
an area of low pressure over the Mississippi Valley will lift north
and a warm front will move through our area with more chances for
rain.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Short Term /through Friday/...
As of 7 AM Fri...VFR conditions will quickly return this
morning, after the next hour or so of some lingering MVFR. Gusty
SW winds with gusts as high as 35-40 kt will occur through
early this afternoon.
Long Term /Sat through Tue/...
As of 345 AM Fri...VFR through Monday. Sub VFR conditions
possible Monday night into Tuesday in widespread rain showers.
&&
.MARINE...
Short Term /through Friday/...
As of 940 AM Fri...Dangerous marine conditions will continue
across the waters today. Latest obs show SW/WSW winds 25-35 kt
gusting to 40-50 kt across the outer waters with seas 5-8 ft
north of Oregon Inlet and 8-15 ft south. Strong winds will
continue through today along with dangerous seas. Gale Warnings
continue for the waters with SW winds 25-35 kt gusting 40-50 kt.
Seas will build to 10-20 ft, highest across the outer waters.
Winds will slowly diminish this evening through tonight, though
seas will remain very high.
Long Term /Sat through Tue/...
As of 345 AM Fri...Improving conditions on the waters will be
the theme this weekend and this will take place rather quickly
during the day Saturday. Early seas saturday of 4 to 5 feet will
subside to under 3 feet by Sunday. Northwest winds of 10 kts
Saturday gradually veer toward the southwest and diminish to
under 10 kts Sunday.
Ahead of a cold front southwest winds will pick up early next week
with small craft conditions possible especially over the central and
southern waters by Tuesday. Southwest winds 10 to 20 kts Monday
peak Tuesday around 25 kts, again over the central and southern
waters. In response seas of 2 to 4 feet will increase to 4 to 7
feet Tuesday.
&&
.HYDROLOGY...
As of 330 AM Fri...The combination of already high river
levels, and heavy rains across most of the state, will lead to
the possibility of minor river flooding on the main stem rivers
(Tar, Neuse, NE Cape Fear basins) by this weekend.
&&
.TIDES/COASTAL FLOODING...
As of 330 AM Fri...Coastal Flood Advisory conts for soundside
Outer Banks with minor inundation 1-2 ft agl. Strong southwest
winds continue through today. This may bring minor coastal
flooding across soundside locations of the northern Outer Banks
and Hatteras Island. Then gusty west to southwest winds will
continue through Friday night keeping water levels elevated
along soundside Hatteras Island. High Surf Advisory conts for
oceanside areas south of Rodanthe, with potential for minor
beach erosion and localized ocean overwash. Low water levels are
likely to occur on the major rivers and a Low Water Advisory
has been issued as water levels up to 2 ft below normal expected
thru Fri evening. Low water advisory continues into Fri evening
for Neuse, Tar, Pamlico and Pungo Rivers.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 1 AM EST Saturday for NCZ195-196-199-
204-205.
Wind Advisory until 5 PM EST this afternoon for NCZ029-044>047-
079>081-090>092-094-193>196-198-199-203>205.
Coastal Flood Advisory until 1 AM EST Saturday for NCZ203-205.
MARINE...Low Water Advisory until 1 AM EST Saturday for AMZ136.
Gale Warning until 5 PM EST this afternoon for AMZ131-136-137-
150-230-231.
Low Water Advisory until 1 AM EST Saturday for AMZ137.
Gale Warning until 7 PM EST this evening for AMZ135.
Gale Warning until 11 PM EST this evening for AMZ152-154-156-
158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/TL
SHORT TERM...TL
LONG TERM...EH
AVIATION...EH/TL
MARINE...EH/CQD/TL
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Feb 7, 5:00 AM EST, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 500 AM EST Fri Feb 7 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-081000- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 500 AM EST Fri Feb 7 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The combination of already high river levels, and heavy rains across most of the state, will lead to the possibility of minor river flooding on the main stem rivers (Tar, Neuse, NE Cape Fear basins) by this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-081000- Hatteras Island- 500 AM EST Fri Feb 7 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY... ...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Coastal Flood Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-081000- Northern Outer Banks- 500 AM EST Fri Feb 7 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY... ...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-081000- East Carteret-Ocracoke Island- 500 AM EST Fri Feb 7 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY... ...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-081000- West Carteret-Coastal Onslow- 500 AM EST Fri Feb 7 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY... ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 7, 6:07 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
607 AM EST FRI FEB 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM TSTM WND DMG 5 WNW FRYING PAN LANDIN 35.82N 76.20W
02/07/2020 TYRRELL NC EMERGENCY MNGR
TWO LARGE SILOS HEAVILY DAMAGED.
&&
HEDENLocal storm report, Feb 7, 8:39 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
839 AM EST FRI FEB 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 AM MARINE TSTM WIND 18 SSE CAPE HATTERAS LI 35.03N 75.36W
02/07/2020 M54 MPH AMZ154 NC BUOY
GUST TO 47 KTS AT DIAMOND SHOALS BUOY.
&&
SGKLocal storm report, Feb 7, 9:42 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
942 AM EST FRI FEB 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND DMG 2 SW HAVELOCK 34.89N 76.92W
02/06/2020 CRAVEN NC EMERGENCY MNGR
REPORT OF TREE DOWN ON A TRAILER IN JACKSON
MOBILE HOME PARK. TIME ESTIMATED BY RADAR.
&&
SGKLocal storm report, Feb 7, 9:47 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
947 AM EST FRI FEB 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 2 SSW HAVELOCK 34.88N 76.90W
02/06/2020 CRAVEN NC EMERGENCY MNGR
REPORT OF A LIGHT POLE SNAPPED IN THE CITY
OF HAVELOCK. TIME ESTIMATED BY RADAR.
&&
SGKLocal storm report, Feb 7, 9:49 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
949 AM EST FRI FEB 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM TSTM WND DMG 5 WNW FRYING PAN LANDIN 35.82N 76.20W
02/07/2020 TYRRELL NC EMERGENCY MNGR
TWO LARGE SILOS HEAVILY DAMAGED.
0900 PM TSTM WND DMG 2 SSW HAVELOCK 34.88N 76.90W
02/06/2020 CRAVEN NC EMERGENCY MNGR
REPORT OF A LIGHT POLE SNAPPED IN THE CITY
OF HAVELOCK. TIME ESTIMATED BY RADAR.
0858 PM TSTM WND DMG 2 SW HAVELOCK 34.89N 76.92W
02/06/2020 CRAVEN NC EMERGENCY MNGR
REPORT OF TREE DOWN ON A TRAILER IN JACKSON
MOBILE HOME PARK. TIME ESTIMATED BY RADAR.
0329 AM MARINE TSTM WIND 18 SSE CAPE HATTERAS LI 35.03N 75.36W
02/07/2020 M54 MPH AMZ154 NC BUOY
GUST TO 47 KTS AT DIAMOND SHOALS BUOY.
&&The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 7:17 PM EST | Special Weather Statement | MHX | Duplin, Jones, Lenoir | 43 min |
| Feb 6, 7:48 PM EST | Special Weather Statement | MHX | Washington | 27 min |
| Feb 6, 7:54 PM EST | Tornado Warning | MHX | Tyrrell, Washington | 24 min |
| Feb 6, 7:59 PM EST | Special Marine Warning | MHX | 31 min | |
| Feb 6, 8:05 PM EST | Special Weather Statement | MHX | Craven, Jones, Onslow, Pamlico | 55 min |
| Feb 6, 8:10 PM EST | Special Weather Statement | MHX | Beaufort, Dare, Hyde, Tyrrell, Washington | 65 min |
| Feb 6, 8:47 PM EST | Tornado Warning | MHX | Craven | 28 min |
| Feb 6, 9:01 PM EST | Special Marine Warning | MHX | 29 min | |
| Feb 6, 9:03 PM EST | Special Weather Statement | MHX | Carteret, Pamlico | 42 min |
| Feb 6, 9:20 PM EST | Special Weather Statement | MHX | Dare, Hyde | 25 min |
| Feb 7, 12:01 AM EST | Areal Flood Advisory | MHX | Carteret, Craven, Jones, Onslow | 119 min |
| Feb 7, 12:52 AM EST | Special Marine Warning | MHX | 38 min | |
| Feb 7, 1:39 AM EST | Special Marine Warning | MHX | 51 min | |
| Feb 7, 2:08 AM EST | Areal Flood Advisory | MHX | Carteret, Craven, Hyde, Jones, Onslow | 82 min |
| Feb 7, 2:28 AM EST | Special Marine Warning | MHX | 62 min | |
| Feb 7, 2:31 AM EST | Special Marine Warning | MHX | 29 min | |
| Feb 7, 4:05 AM EST | River Flood Warning | MHX | Pitt | 17 hr |
| Feb 7, 10:30 AM EST | River Flood Warning | MHX | Pitt | 11 days |
| Feb 7, 10:43 AM EST | River Flood Warning | MHX | Lenoir | 23 days |
| Feb 7, 3:23 PM EST | River Flood Warning | MHX | Pitt | 5 days |
| Feb 7, 6:58 PM EST | Small Craft Advisory | MHX | 14 hr |
Nearby
River Flood Warnings in North Carolina, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.